Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Jackson, KY

June 6, 20195 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 6, 2019, 7:21 PM EDT for 5 counties in Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2019, 7:21 PM EDT (23:21 UTC)
Expired
Jun 6, 2019, 10:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bath County, KY, Elliott County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 8:04 PM EDTFLASH FLOOD5 N Frenchburg, KYWATER WAS REPORTED OVER HWY 36 ALONG THE MENIFEE/BATH COUNTY LINE, MAKING IT IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WGUS53 KJKL 062321
FFWJKL
KYC011-063-165-175-205-070215-
/O.NEW.KJKL.FF.W.0008.190606T2321Z-190607T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
721 PM EDT Thu Jun 6 2019

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Southeastern Bath County in east central Kentucky...
  Northwestern Morgan County in southeastern Kentucky...
  Northern Menifee County in east central Kentucky...
  Southern Rowan County in east central Kentucky...
  Southwestern Elliott County in east central Kentucky...

* Until 1015 PM EDT.

* At 721 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen, with locally higher amounts. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Morehead, Frenchburg, Salt Lick, Zag, Fannin Valley, Elliottville,
  Olympia Springs, Yale, Lick Branch, Christy, Bangor and Ratlitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route. Turn around, don't drown.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3822 8320 3793 8316 3797 8376 3812 8374
      3821 8328 3819 8326 3819 8324 3822 8322

$$

JMW
1 follow-up statement
099 
WGUS73 KJKL 070210
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1010 PM EDT Thu Jun 6 2019

KYC011-063-165-175-205-070220-
/O.EXP.KJKL.FF.W.0008.000000T0000Z-190607T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-Morgan KY-Menifee KY-Rowan KY-Elliott KY-
1010 PM EDT Thu Jun 6 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BATH...NORTHWESTERN
MORGAN...NORTHERN MENIFEE...SOUTHERN ROWAN AND SOUTHWESTERN ELLIOTT
COUNTIES WILL EXPIRE AT 1015 PM EDT...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3822 8320 3793 8316 3797 8376 3812 8374
      3821 8328 3819 8326 3819 8324 3822 8322

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 4:32 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 6, 4:32 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
432 PM EDT Thu Jun 6 2019

.SHORT TERM...(This evening through Friday night)
Issued at 432 PM EDT THU JUN 6 2019

Current surface analysis shows a slow-moving cold front over Ohio
and Indiana progressing southward. This front is expected to
stall over Kentucky and linger through Friday. A low pressure
system will also make its way towards the Tennessee Valley from
the ARKLATEX region during this time. Aloft, a cutoff low will
progress from the central Plains eastward towards the Tennessee
Valley and lower Ohio Valley.

These dynamics will keep showers in the forecast through the
short term. GFS model soundings show PWATs generally between 1.7
and 1.8 inches. This, coupled with slow storm motion, will
increase the threat for localized flash flooding through the start
of the weekend. Furthermore, there will be sufficient instability
for chances of afternoon/evening thunderstorms though Saturday as
well.

Present radar shows convection concentrated south of the Mountain
Parkway, in the Cumberland Basin region and in southeastern
Kentucky. The Hi-Res models indicate that most of the shower
activity will continue in this area this evening. An uptick in
showers is then expected tomorrow afternoon. With surface low
pressure as well as an upper level cutoff low progressing towards
the region, chances of showers will persist through Saturday
morning.

Lastly, high temperatures will generally be in the upper 70s,
with lows in the mid 60s through the beginning of the weekend.

.LONG TERM...(Saturday through Thursday)
Issued at 355 PM EDT THU JUN 6 2019

Low pressure across Dixie Alley into the Tennessee Valley will keep
daily shower/storm chances in the offing this weekend through
Monday. Chances will peak during the afternoon and early evening as
instability builds coincident with diabatic heating. However, given
precipitable water values of 1.75-2" and a nearby quasi-stationary
frontal boundary along with upper level cyclonic flow, cannot rule
out a shower or storm at any time. Deep layer shear looks a little
better for Sunday, pushing 20-25 knots, perhaps allowing for
slightly more organized convection compared to Saturday. The much
greater threat will be for training storms and repeated rounds of
moderate to heavy rainfall, thus leading to possible high water
issues. Given the convective nature of this precipitation and
isolated nature of any flooding problems, will continue to hold
off on the issuance of any headlines at this time.

Monday will bring another widespread dose of rainfall to eastern
Kentucky as a cool front approaches, courtesy of a northern stream
trough phasing with the now open southern originating wave. Surface
ridging building in from the north should bring drier conditions for
Tuesday. Introduced PoPs for Wednesday as models show some
consistency on a northern stream wave drawing north at least some
moisture. Differences then begin to arise as to how much northern
stream troughing can dig across the region, versus how fast western
CONUS ridging can spread east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 225 PM EDT THU JUN 6 2019

With a surface cold front over northern Kentucky moving south,
shower activity has increased this afternoon in the southern
portion of the state. With the decline of daytime heating,
expecting thunderstorm chances to dwindle into the evening.
However, the front is expected to stall over southern Kentucky by
tomorrow morning, keeping chances of showers area-wide through the
end of the TAF period. Included VCTS for SME and LOZ sites since
these are currently experiencing thunderstorms. But, it is
possible for JKL to see VCTS later this afternoon. Did keep
mention of at least VCSH for all other TAF sites through this
evening. Lowering VIS is also possible in the heavier showers and
storms. The other concern will be lowering CIGs to MVFR towards
dawn. Also, uncertainty exists if CIGs will recover tomorrow
afternoon for areas south of the Mountain Parkway. However,
confidence is increasing that VFR conditions will return for areas
in the far north by tomorrow afternoon. Lastly, winds will be
light and variable through this afternoon, with higher winds
expected in thunderstorms. Winds will then be calm overnight
before they become more easterly and increase to be around 5 knots
tomorrow afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CGAL
LONG TERM...GUSEMAN
AVIATION...CGAL
Hazardous weather outlook, Jun 6, 4:01 PM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
401 PM EDT Thu Jun 6 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
401 PM EDT Thu Jun 6 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this Afternoon through Tonight.

Thunderstorms are expected late this afternoon through this
evening. Some storms may produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible at times from Friday through
Monday. Any storms that develop during this time could produce
locally heavy rainfall leading to a flash flood threat.

Thunderstorms will be possible again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any flooding.

CGAL/GUSEMAN

In the hours before

Local storm report, Jun 6, 5:48 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
548 PM EDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     FLASH FLOOD      BRODHEAD                37.40N 84.42W
06/06/2019                   ROCKCASTLE         KY   EMERGENCY MNGR

            WATER IN RESIDENCES AND BUSINESSES THROUGH BROADHEAD. A
            SWIFT RESCUE ONGOING AT HWY 1505 TO SAVE DOGS IN KENNEL.

&&

JMWIX
Local storm report, Jun 6, 5:59 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
559 PM EDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     FLASH FLOOD      BRODHEAD                37.40N 84.42W
06/06/2019                   ROCKCASTLE         KY   EMERGENCY MNGR

            REPORTS OF WATER AT A TRAILER PARK UP TO THE
            TRAILERS...CONFIRMED BY PICTURES FROM TRAINED SPOTTER.
            ALSO PICTURES OF CREEK OUT OF BANKS MAKING ROADS
            IMPASSABLE AND SUBMERGING VEHICLES.

&&

JMWIX
Local storm report, Jun 6, 6:32 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
632 PM EDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLOOD            1 SE ALPHORETTA         37.55N 82.75W
06/06/2019                   FLOYD              KY   EMERGENCY MNGR

            A ROAD WAS REPORTED TO BE IMPASSABLE LIKELY DUE TO
            STANDING WATER.

&&

JP
Local storm report, Jun 6, 6:44 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
644 PM EDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     FLASH FLOOD      SLADE                   37.79N 83.71W
06/06/2019                   POWELL             KY   NWS EMPLOYEE

            MULTIPLE LOCATIONS NEAR OR ALONG HWY 11 IN SLADE HAVE AT
            LEAST 6 INCHES OF WATER GOING ACROSS IT. ALSO THERE ARE
            CARS PARTIALLY SUBMERGED NEAR LITTLE ABNERS HOTEL AND
            MIGUELS RESTAURANT.

&&

JMWIX
Local storm report, Jun 6, 6:54 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
654 PM EDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     FLASH FLOOD      1 NW SEE                37.80N 83.75W
06/06/2019                   POWELL             KY   FIRE DEPT/RESCUE

            POWELL COUNTY FIRE AS WELL AS SEARCH AND RESCUE ARE
            RESPONDING TO A WATER RESCUE AT THE 5900 BLOCK OF HIGH
            ROCK ROAD. 2 PERSONS TRAPPED IN VEHICLE BY FLASH
            FLOODING.

&&

JMWIX
Local storm report, Jun 6, 7:07 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
707 PM EDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     FLASH FLOOD      NNE ROGERS CHAPEL       37.78N 83.78W
06/06/2019                   POWELL             KY   911 CALL CENTER

            POWELL COUNTY DISPATCHED CALLED TO REPORT HOUSES
            SURROUNDED BY WATER TRAPPING PEOPLE INSIDE, AND MULTIPLE
            WATER RESCUES ONGOING.

&&

JMWIX

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:04 PM EDTSpecial Weather StatementJKLBreathitt26 min
Jun 5, 8:08 PM EDTSevere Thunderstorm WarningJKLBreathitt, Perry35 min
Jun 5, 8:15 PM EDTSevere Thunderstorm WarningJKLBath, Fleming45 min
Jun 5, 8:33 PM EDTSpecial Weather StatementJKLFloyd42 min
Jun 5, 8:39 PM EDTSpecial Weather StatementJKLKnott51 min
Jun 5, 8:41 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan34 min
Jun 5, 8:52 PM EDTSpecial Weather StatementJKLOwsley53 min
Jun 5, 9:02 PM EDTSpecial Weather StatementJKLRowan43 min
Jun 5, 9:07 PM EDTSevere Thunderstorm WarningJKLBath, Montgomery38 min
Jun 5, 9:10 PM EDTSpecial Weather StatementJKLBath50 min
Jun 5, 9:17 PM EDTSevere Thunderstorm WarningJKLBath28 min
Jun 5, 9:20 PM EDTSpecial Weather StatementJKLRowan40 min
Jun 5, 9:29 PM EDTSevere Thunderstorm WarningJKLBath, Elliott, Menifee, Montgomery, Morgan, Powell and 2 more31 min
Jun 5, 9:52 PM EDTSpecial Weather StatementJKLEstill, Lee, Wolfe23 min
Jun 5, 9:58 PM EDTSpecial Weather StatementJKLElliott, Morgan47 min
Jun 5, 10:02 PM EDTAreal Flood AdvisoryJKLBath, Elliott, Fleming, Johnson, Magoffin, Menifee and 3 more3 hr
Jun 5, 10:17 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Wolfe43 min
Jun 5, 10:30 PM EDTSpecial Weather StatementJKLFloyd, Johnson, Magoffin, Martin45 min
Jun 5, 10:43 PM EDTSpecial Weather StatementJKLJackson, Lee, Owsley47 min
Jun 5, 10:57 PM EDTSpecial Weather StatementJKLBreathitt33 min
Jun 5, 11:14 PM EDTAreal Flood AdvisoryJKLBreathitt, Jackson, Lee, Owsley3 hr
Jun 6, 12:31 AM EDTSpecial Weather StatementJKLPerry44 min
Jun 6, 4:19 PM EDTAreal Flood AdvisoryJKLWayne3 hr
Jun 6, 4:29 PM EDTAreal Flood AdvisoryJKLJackson, Laurel, Rockcastle4 hr
Jun 6, 5:12 PM EDTFlash Flood WarningJKLJackson, Laurel, Pulaski, Rockcastle4 hr
Jun 6, 5:27 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Letcher, Magoffin, Pike4 hr
Jun 6, 5:33 PM EDTFlash Flood WarningJKLFloyd, Letcher, Pike3 hr
Jun 6, 6:10 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Pike4 hr
Jun 6, 6:12 PM EDTAreal Flood AdvisoryJKLEstill, Lee, Menifee, Morgan, Powell, Wolfe3 hr
Jun 6, 6:30 PM EDTFlash Flood WarningJKLEstill, Lee, Menifee, Powell, Wolfe3 hr
Jun 6, 6:47 PM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Magoffin, Martin, Morgan, Pike3 hr
Jun 6, 7:08 PM EDTAreal Flood AdvisoryJKLBath, Elliott, Menifee, Morgan, Rowan4 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.